Nevada, 2008Winter Storm in Nevada, January 31, 2008
January 31, 2008 · NWS LKN · 3 events in 3 counties and zones
A winter storm brought strong winds and heavy snow to northern Nevada. Three to seven inches of new snow was reported across northern Nevada.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought strong winds and heavy snow to northern Nevada. Three to seven inches of new snow was reported across northern Nevada. In addition strong winds with the storm caused considerable blowing and drifting of the snow. Snow drifts up to four feet were reported in Spring Creek and Ryndon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 31, 1:30 AM PST, 7 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 1:30 AM PST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 AM PST THU JAN 31 2008
.SYNOPSIS...A STRONG STORM SYSTEM WILL AFFECT NORTHERN NEVADA
STARTING THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS.
SIGNIFICANT SNOW ACCUMULATIONS COMBINED WITH GUSTY WINDS WILL
CREATE HAZARDOUS TRAVEL CONDITIONS TONIGHT. ANOTHER STORM SYSTEM
WILL START TO AFFECT THE ENTIRE REGION SATURDAY AFTERNOON AND
CONTINUING INTO SUNDAY. &&
.SHORT TERM...TODAY THROUGH SATURDAY. A POTENTIALLY BIG SNOW EVENT
COMING UP STARTING THIS AFTERNOON ACROSS NORTHEASTERN NV. 100+KT
JET WILL BE DIVING DOWN AND CROSSING NORTHERN NV BY THIS EVENING
WITH STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH IT. COMBINE THE
STRONG UPPER LEVEL FORCING WITH ANOTHER STRONG COLD FRONT AND
INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT WINTER STORM.
EXPECT SNOW WILL ALREADY BE GOING BY 12Z OVER WESTERN HUMBOLDT
COUNTY WITH STRONG WARM AIR ADVECTION WHICH WILL SPREAD EASTWARD
THROUGH THE DAY. BY 00Z EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 3
INCHES VALLEYS WITH 2 TO 4 INCHES FOR THE MOUNTAINS. THE HEAVIEST
SNOW IS EXPECTED BETWEEN 00Z AND 06Z ESPECIALLY OVER MUCH OF ELKO
COUNTY. COULD SEE SOME PLACES PICK UP 1 TO 2 INCHES PER HOUR. SREF
SHOWING LARGE AREA OF ELKO COUNTY RECEIVING OVER 0.25 INCHES AND A
FAIRLY LARGE AREA WITH >25% OF OVER A HALF INCH. GFS QPF VERY CLOSE
TO SREF MEAN. WILL UPGRADE WATCH AREA TO WINTER STORM WARNING WITH
TOTAL ACCUMULATIONS OF 4 TO 8 INCHES VALLEYS AND 8 TO 16 INCHES
MOUNTAINS. WILL PUT SOUTHERN LANDER AND EUREKA COUNTIES AND WHITE
PINE COUNTY INTO A SNOW ADVISORY FOR 2 TO 4 INCHES WITH 3 TO 6 IN THE
MOUNTAINS. ACROSS THE NORTH THE SNOW WILL COMBINE WITH SOUTH TO
SOUTHWEST WINDS OF 15 TO 30 MPH WHICH WILL SWITCH MORE WESTERLY WITH
COLD FRONT TO CREATE HAZARDOUS TRAVEL CONDITIONS...POSSIBLY BLIZZARD
CONDITIONS IN OPEN COUNTRY. SNOW WILL BE TAPERING OFF BY 12Z-15Z
ACROSS NORTHERN NV AND WINDS WILL BE DECREASING AS HIGH PRESSURE
BUILDS IN.
A BREAK IN THE ACTION EXPECTED THEN BY FRIDAY AFTERNOON THROUGH MOST
OF SATURDAY. CLOUDS SHOULD HELP TO KEEP TEMPERATURES AT NIGHT FROM
BOTTOMING OUT. HIGHS DURING THE DAY GENERALLY EXPECTED TO BE IN THE
20S AND 30S. THE NEXT SYSTEM WILL START AFFECTING WESTERN ZONES
SAT AFTERNOON BUT THE BRUNT OF THIS SYSTEM WILL OCCUR IN THE
FOLLOWING COUPLE OF PERIODS.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...AN ACTIVE PATTERN
WILL CONTINUE INTO THE EXTENDED PERIOD. MODELS SHOWING ANOTHER
SYSTEM DIVING DOWN INTO THE CWA SATURDAY NIGHT BRINGING YET
ANOTHER CHANCE OF SNOW. JET DYNAMICS WILL BE IN THE VICINITY
AS A 110+ KT JET IS OVER THE SOUTHERN PORTION OF THE CWA. GFS
SHOWING THE STRONGEST DYNAMICS ACROSS THE SOUTHERN PORTION OF
THE CWA ATTM. WILL NOT MAKE CHANGES TO GRIDS AS THIS COULD
CHANGE WITH FUTURE MODEL RUNS. MODERATE AMOUNTS WILL BE POSSIBLE WITH
A FEW INCHES OF ACCUMULATION EXPECTED ATTM.
A QUICK RIDGE WILL BUILD IN BEGINNING MONDAY EVENING ALLOWING TEMPS
TO DROP TO NEAR ZERO AT NIGHT. THIS RIDGE QUICKLY GIVES WAY TO
ANOTHER SYSTEM TUESDAY NIGHT. NOT EXPECTING AS MUCH ACCUMULATION AS
THE MAIN JET ENERGY IS PROGGED TO BE JUST NORTH OF THE GREAT BASIN.
&&
.AVIATION...CEILINGS WILL DETERIORATE TODAY AS ANOTHER WINTER STORM
APPROACHES NORTHERN NEVADA FROM THE WEST. LIGHT PRECIPITATION WILL
BEGIN MIDDAY...SNOW EXCEPT STARTING AS RAIN IN VALLEYS BELOW 5000 FT
MSL. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR THIS AFTERNOON AND
IFR THIS EVENING AS SNOW SPREADS SOUTH INTO CENTRAL NV. FRIDAY WILL
SEE PARTIAL CLEARING WITH LINGERING FLURRIES IN THE MORNING. REA
&&
LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR NVZ030>032-034-036 FROM 18Z TODAY
UNTIL 15Z FRI.
SNOW ADVISORY FOR NVZ035-037 FROM 00Z FRI UNTIL 15Z FRI.
&&
Hazardous weather outlook, Jan 31, 4:26 AM PST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
426 AM PST THU JAN 31 2008
NVZ030>034-036-011300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
426 AM PST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM WILL CROSS THE REGION TODAY AND TONIGHT BRINGING WITH
IT SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH GUSTY WINDS. MANY
AREAS WILL RECEIVE 4 TO 8 INCHES OF SNOW WITH 8 TO 16 INCHES IN THE
MOUNTAINS. TRAVEL WILL BECOME HAZARDOUS THIS EVENING AS SNOW
BECOMES HEAVY AT TIMES AND COMBINES WITH GUSTY WEST TO SOUTHWEST
WINDS...THEREFORE A WINTER STORM WARNING HAS BEEN ISSUED. SEE PRODUCT
RNOWSWLKN FOR THE LATEST INFORMATION REGARDING THIS STORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR MORE
SIGNIFICANT SNOW ACCUMULATIONS.
TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
NVZ035-037-011300-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
426 AM PST THU JAN 31 2008
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM WILL CROSS THE REGION TODAY AND TONIGHT BRINGING WITH
IT SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH GUSTY WINDS. MANY
AREAS WILL RECEIVE 2 TO 4 INCHES OF SNOW WITH 3 TO 6 INCHES IN THE
MOUNTAINS...THEREFORE A SNOW ADVISORY HAS BEEN ISSUED FOR THE AREA.
THE MOST SIGNIFICANT ACCUMULATIONS WILL REMAIN ALONG AND NORTH OF
HIGHWAY 50. SEE PRODUCT RNOWSWLKN FOR THE LATEST INFORMATION
REGARDING THIS STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANOTHER STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR MORE
SIGNIFICANT SNOW ACCUMULATIONS.
TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
NVZ013-011300-
NORTHERN NYE COUNTY-
426 AM PST THU JAN 31 2008
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATIONS ACROSS THE AREA.
TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.
Winter Storm, N Elko Cnty
- When
- January 31, 9:00 AM PST to 11:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Twelve inches of new snow was reported in Charleston. In addition, winds of 30 to 40 mph with gusts to 50 mph caused considerable blowing and drifting of the snow.
Winter Storm, Sw & Sc Elko
- When
- January 31, 10:00 AM PST to 11:59 PM PST
- Where
- Sw & Sc Elko forecast zone
- Reported by
- Official NWS Observations
Four to seven inches of new snow was reported. In addition, winds of 25 to 35 mph with gusts to 45 mph caused considerable blowing and drifting snow creating drifts up to 4 feet in Spring Creek and Ryndon.
Winter Storm, Ruby Mountains/E Humboldt Range
- When
- January 31, 10:00 AM PST to 11:59 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Snotel sites reported 8 to 12 inches of new snow. In addition,strong winds caused considerable blowing and drifting of the snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67880, 67881, 67894.